Data provided by Applied Health
side effects, nutrient depletions, herbal interactions and health notes:
• Riboflavin may be helpful in preventing lactic acidosis that occurs with NNRTI class antiviral drugs like Videx.1
• A high-fat breakfast, seems to cause a 50% decrease in peak plasma concentration , compared to taking the drug following a fast. The medication is best taken on an empty stomach.2
• Astragalus may interact with antiviral medications. Consult a physician or pharmacist before combining these two products.3
• These herbs show antiviral properties according to the German Commission E: Cloves, Cardamom seed, White oak bark, Sage leaf, using them with Videx may interfere with the drug or increase side effects.4
• St. John’s Wort may decrease the effects of some types of HIV drugs, primarily the NRTI drugs , but others may also be affected. Do not use this herb without consulting a physician first.5
• Acetyl-L-Carnitine - People with peripheral neuropathy who were taking didanosine were found to be deficient in acetyl-L-carnitine.6
• Some researchers have suggested that supplementing acetyl-L-carnitine may assist in managing neuropathy that accompanies this condition.27
References1 Fouty B, Frerman F, Reves R. Riboflavin to treat nucleoside analogue-induced lactic acidosis. Lancet 1998;352(9124):291-2.
2 Facts and Comparisons, Clinisphere 2.0, Wolters Kluwer Company, 2000
3 Upton R (ed). Astragalus Root: analytical, quality control, and therapeutic monograph. Santa Cruz, CA: American Herbal Pharmacopoeia; 1999;1-25
3 Facts and Comparisons, The Review of Natural Products, Clinisphere 2.0, Wolters Kluwer Company, 2000
4 Blumenthal, M (Ed.): The Complete German Commission E Monographs: Therapeutic Guide to Herbal Medicines. American Botanical Council. Austin, TX. 1998.
5 Piscitelli SC, Burstein AH, Chaitt D, et al. Indinavir concentrations and St. John's wort. Lancet 2000;355(9203):547-548
6 Famularo G, Moretti S, Marcellini S, et al. Acetyl-carnitine deficiency in AIDS patients with neurotoxicity on treatment with antiretroviral nucleoside analogues. AIDS 1997;11:185–90.
7 Moyle GJ, Sadler M. Peripheral neuropathy with nucleoside antiretrovirals: risk factors, incidence and management. Drug Saf 1998;19:481–94 [Review].
Want more special reports like this e-mailed to you when they're available? Click here for free e-mail alerts.
Share this Special Report by linking to it
Copy and paste the following HTML code into any web page:
The information in Drug Watch is provided as a courtesy to NewsTarget readers by Applied Health Solutions in cooperation with Healthway Solutions. Although the information is presented with scientific references, we do not wish to imply that this represents a comprehensive list of considerations about any specific drug, herb or nutrient. Nor should this information be considered a substitute for the advice of your doctor, pharmacist, or other healthcare practitioner. Please read the disclaimer about the intentions and limitations of the information provided on these pages. It is important to tell your doctor and pharmacist about all other drugs and nutritional supplements that you are taking if they are recommending a new medication. Copyright © 2007 by Applied Health Solutions, Inc. All rights reserved.